concern about more antibiotics for sinus infection
Because of a complicated dental issue, I've been on multiple antibiotics in the last few months (long story):
1. May 10: Penicillin VK 500mg tab (6 days) and Metronidazole 250mg tab (7 days) 4x per day for both
2. Jun 6: Amoxicillin 500mg; 4 tablets immediately then 1 pill 3x per day (2 weeks)
3. Jun 21: Augmentin 875mg + 125mg additives, 2x per day (3 weeks)
4. Sep 16: Clindamycin 300 mg, 3x per day (16 days)
I am concerned by the number and duration of these antibiotics courses. I was on 5 weeks of continuous antibiotics in June/July.
The dental issues persisted, and I had a CT scan on September 7. It revealed an acute right maxillary sinus infection. This was partly the reason for the Clindamycin.
I saw an ENT this week to evaluate the sinuses, and he took another CT. He said that the right maxillary sinus had cleared up and what appears there in the CT is actually a cyst.
But he said one of the left sinuses is now infected. He didn't name it, but it appears to be the sphenoid sinus. He said that since I wasn't experiencing any symptoms, his only treatment was to prescribe more Clindamycin (300mg 3x / day for 10 days).
After the appointment I looked back at the September CT scan, and it appears that the left sinus was already partially infected then. If true, this means that the currently infected sinus survived the 2 week round of Clindamycin in September (or else it cleared up and got reinfected).
I am concerned that throwing another round of Clindamycin at it risks antibiotic resistance (if it's not already). I'm also concerned about antibiotic resistance in the dental infections that remain. I expressed my concern to the ENT, and all he said was that he wasn't happy about more antibiotics either.
I postponed taking the Clindamycin and have scheduled an appointment with another ENT who comes highly recommended. Unfortunately, I can't see him until Nov 19.
Would I endanger my health by delaying the Clindamycin until Nov 19? (If this is the sphenoid sinus, I know that it's very near the brain, which heightens my concern.) On the other hand, would I endanger my health by taking the Clindamycin after so many other recent antibiotic courses (including 16 days of Clindamycin in September)?
I attempted to post this in the "Ask a Doctor" forum, but it shows up in the "Medical Support Communities" forum. Are the doctors reading these posts and then transferring them to the "Ask a Doctor" forum if they answer the question?
As you have already discovered, antibiotics don't work well for infections of the upper sinuses, and recent reports are that they don't really work at all.
Saline rinses don't work for upper sinuses, because of gravity, but the Flip Turn Sinus Flush defeats gravity, and as you'll see by the comments, it works
The Flip-Turn Sinus Flush is mildly risky, because you have to bend over to do it, preferably in a shower, but you can also do it outside on soft ground, or you can kneel down and lean over a bathtub with the shower running.
As far as the antibiotics, once you start a round, you have to finish, but if you haven't started, a sinus flush will work better.
Understand your predicament. I certainly think seeing an ENT is a good idea. Infected tooth roots from the upper teeth can go inside the maxillary sinus and cause sinusitis. The cyst could be from the chronically inflamed sinuses. For a chronic sinus infection, 4-6 weeks of antibiotics are pretty standard in addition to nasal steroid sprays, oral steroids, and salt water irrigations of the sinuses. However, if you do have an infected tooth, you will still need to have this addressed as dental infections can be potentially life-threatening.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.